Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 157, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2011, 2:36 AM CDT for 4 counties in South Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2011, 2:36 AM CDT (07:36 UTC)
- Expired
- Aug 1, 2011, 3:00 AM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 148 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 2:45 AM CDT | TSTM WND DMG | Mobridge, SD | TREES AND LARGE BRANCHES DOWN IN AND AROUND MOBRIDGE. POWERLINES DOWN WITH ISOLATED POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5391 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 5.9
- Supercell composite
- 30.6
The text
As transmitted, in the capitals the NWS used until 2016.
296 WUUS53 KABR 010736 SVRABR SDC021-031-041-129-010800- /O.NEW.KABR.SV.W.0157.110801T0736Z-110801T0800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 136 AM MDT MON AUG 1 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHWESTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA... SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... WESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 200 AM MDT/300 AM CDT/ * AT 135 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF PROMISE... OR 11 MILES SOUTH OF MOBRIDGE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOBRIDGE AROUND 245 AM CDT... INDIAN CREEK REC AREA AROUND 255 AM CDT... THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 188 AND 199. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4561 10027 4532 10016 4530 10061 4550 10065 TIME...MOT...LOC 0736Z 271DEG 15KT 4539 10050 WIND...HAIL 60MPH <.75IN $$ CHURCH
2 follow-up statements
721 WWUS53 KABR 010754 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 254 AM CDT MON AUG 1 2011 SDC021-010804- /O.CAN.KABR.SV.W.0157.000000T0000Z-110801T0800Z/ CAMPBELL SD- 254 AM CDT MON AUG 1 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN CAMPBELL COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE WARNED AREA. LAT...LON 4532 10046 4550 10049 4553 10024 4535 10017 TIME...MOT...LOC 0754Z 262DEG 18KT 4543 10034 $$ SDC031-041-129-010800- /O.CON.KABR.SV.W.0157.000000T0000Z-110801T0800Z/ DEWEY SD-CORSON SD-WALWORTH SD- 154 AM MDT MON AUG 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL WALWORTH...EXTREME SOUTHEASTERN CORSON AND NORTHEASTERN DEWEY COUNTIES UNTIL 200 AM MDT/300 AM CDT/... AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF INDIAN CREEK REC AREA...OR 9 MILES SOUTHEAST OF MOBRIDGE...MOVING EAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN CORSON...NORTHEASTERN DEWEY AND WEST CENTRAL WALWORTH COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4532 10046 4550 10049 4553 10024 4535 10017 TIME...MOT...LOC 0754Z 262DEG 18KT 4543 10034 WIND...HAIL 60MPH <.75IN $$ CHURCH
688 WWUS53 KABR 010801 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 301 AM CDT MON AUG 1 2011 SDC031-041-129-010811- /O.EXP.KABR.SV.W.0157.000000T0000Z-110801T0800Z/ DEWEY SD-CORSON SD-WALWORTH SD- 201 AM MDT MON AUG 1 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WALWORTH... EXTREME SOUTHEASTERN CORSON AND NORTHEASTERN DEWEY COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4532 10046 4550 10049 4553 10024 4535 10017 TIME...MOT...LOC 0754Z 262DEG 18KT 4543 10034 $$ CHURCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:06 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Jul 31, 8:06 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
806 PM CDT SUN JUL 31 2011
.UPDATE...
OVERALL THE FORECAST IS LOOKING OKAY. PER 88D AND SAT PIX WE ARE
CURRENTLY STARTING TO GET WHAT LOOKS LIKE THE BEGINNINGS OF AN
OVERNIGHT MCS OVER NORTHWEST SOUTH DAKOTA. THE CLUSTER OF STORMS
WILL LIKELY RIDE THE DEVELOPING LLJ ACROSS NORTH DAKOTA AND FAR
NORTHERN SOUTH DAKOTA TNT WITH WIND AND HAIL PROBABLY BECOMING THE
MAIN THREATS IN THE NEXT HOUR OR SO. ABR 00Z SOUNDING WAS PRETTY
CAPPED SO ITS TOUGH TO SAY HOW FAR SOUTH THE CONVECTION WILL
TRAVEL OVERNIGHT. CURRENT POPS LOOK FINE FOR NOW. TEMPS ALSO LOOK
GOOD GIVEN HIGH DEWPOINTS.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
SHORT WAVE TROUGH IN NORTH DAKOTA LATE THIS AFTERNOON AT THE TOP
OF THE RIDGE ALONG WITH THE SURFACE WARM FRONT EXTENDING ACROSS
NORTHERN SD HELPING TO SPARK A FEW THUNDERSTORMS IN THE EASTERN
PART OF THE REGION. DIFFICULT TO SAY HOW MUCH OF THIS WILL
CONTINUE OR IF IT WILL INCREASE IN COVERAGE INTO THE LATE
AFTERNOON AND EARLY EVENING. OTHERWISE...IT DOES APPEAR THAT THE
MAIN ACTIVITY WILL BE THIS EVENING AND OVERNIGHT BEGINNING OUT
WEST AND DEVELOPING EAST AND SOUTHEAST ACROSS THE REGION. THE NEXT
SHORT WAVE ON THE WESTERN EDGE OF THE UPPER RIDGE THIS AFTERNOON
WILL BE COMING UP AND OVER THE RIDGE TONIGHT AND EARLY MONDAY.
THIS SHORT WAVE ALONG WITH AN INCREASING LLJ TONIGHT ALONG WITH
VERY UNSTABLE AIR AND GOOD DEEP LAYER SHEAR WILL RESULT IN
THUNDERSTORMS DEVELOPING OUT WEST THIS EVENING. THE QUESTION WILL
BE HOW FAR SOUTH WILL THESE STORMS DEVELOP AS THE MID LEVEL
TEMPERATURES WILL BE VERY WARM OVER +14C. DO BELIEVE THE NORTHERN
CWA HAS THE BEST CHANCE OF HAVING THUNDER. SOME OF THESE COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. BELIEVE AN MCS WILL
ROLL ACROSS THE FAR NORTHEAST CWA ON MONDAY MORNING. OVERNIGHT
LOWS WILL BE VERY WARM IN THE LOWER TO MID 70S.
FOR MONDAY AND MONDAY NIGHT...THE MODELS SHOW CONTINUED WARM AND
HUMID AIR ACROSS MOST OF THE CWA WITH HIGHS IN THE 90S AND LOWER
100S WITH DEWPOINTS IN THE 70S. HEAT INDEX VALUES WILL BE IN THE
100 TO 110 DEGREE RANGE. THUS...WILL CONTINUE WITH THE HEAT
ADVISORY ACROSS THE AREA. OTHERWISE...WITH A LLJ REMAINING ACROSS
THE EASTERN CWA INTO THE EVENING ALONG WITH A COLD FRONT DROPPING
IN FROM THE NORTHWEST...SCATTERED THUNDERSTORMS ARE EXPECTED TO
REDEVELOP IN THE AFTERNOON AND EVENING. SOME COULD AGAIN BE
SEVERE.
FOR LATER MONDAY NIGHT AND TUESDAY...COOLER AND MUCH DRIER AIR
WILL BE PUSHING INTO THE REGION WITH HIGHS MAINLY IN THE 80S UNDER
MOSTLY SUNNY SKIES ON TUESDAY. ON TUESDAY NIGHT...SURFACE HIGH
PRESSURE WILL SETTLE OVER WITH LIGHT WINDS AND CLEAR SKIES. WOULD
NOT BE SURPRISED TO SEE SOME FOG FORM BY WEDNESDAY MORNING.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
WELL THE FLOW PATTERN ALOFT WILL BE PRETTY MUCH THE SAME ALL 5
DAYS OF THE PERIOD...WITH BASICALLY A DIRTY RIDGE ALOFT IN PLACE
OVER THE NORTHERN PLAINS /IE. WSWRLY FLOW ALOFT/ ALLOWING FOR THE
POTENTIAL TO SEE SUBTLE FAST MOVING MID-LEVEL SHORT WAVE IMPULSES
SKIRTING ACROSS THE NORTHERN PLAINS STATES ALONG THE SOUTHERN EDGE
OF THE POLAR JET WESTERLIES. INTERESTINGLY ENOUGH...ABOUT THE ONLY
TIME-FRAME OF THE OUT PERIODS WITH ANY SEMBLANCE OF DECENT RETURN
FLOW MOISTURE BACK INTO THIS CWA APPEARS TO BE SATURDAY/SATURDAY
NIGHT. FOR THE TIME BEING...WILL KEEP SOME SMALL POPS GOING OFF
AND ON IN THE OUT PERIODS FOR BLENDING PURPOSES. BUT...IT DOES NOT
LOOK LIKE ANY MAJOR BOUTS WITH PRECIPITATION POTENTIAL UNTIL THE
BEGINNING OF THE WEEKEND. AND TEMPERATURES WILL FALL IN-LINE FOR
PRETTY MUCH THE ENTIRE PERIOD...WITH THE EXTREME HEAT AND HUMIDITY
BOTTLED UP TO THE SOUTH AND EAST OF THIS AREA DURING THE SECOND
HALF OF THE WEEK INTO THE WEEKEND.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT EXCEPT FOR DURING
ANY THUNDERSTORMS THAT MAY SLIDE INTO KMBG/KABR OVERNIGHT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 8 PM CDT /7 PM MDT/ MONDAY FOR BUFFALO-
CAMPBELL-CORSON-DEWEY-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-
POTTER-SPINK-STANLEY-SULLY-WALWORTH.
HEAT ADVISORY FROM NOON TO 8 PM CDT MONDAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-GRANT-HAMLIN-MARSHALL-MCPHERSON-
ROBERTS.
MN...HEAT ADVISORY FROM NOON TO 8 PM CDT MONDAY FOR BIG STONE.
&&
UPDATE...TDK
SHORT TERM...MOHR
LONG TERM...DORN
AVIATION...TDK
WEATHER.GOV/ABERDEENHazardous weather outlook, Jul 31, 4:22 AM CDT, 22 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 422 AM CDT SUN JUL 31 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 422 AM CDT SUN JUL 31 2011 /322 AM MDT SUN JUL 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON...WITH SLIGHTLY BETTER CHANCES DURING THE OVERNIGHT HOURS. A FEW STORMS COULD BECOME SEVERE ACROSS NORTHERN SOUTH DAKOTA WITH LARGE HAIL AND STRONG WINDS. HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES TODAY ALONG AND WEST OF THE JAMES VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY EVENING AS A FRONT MOVES THROUGH THE AREA. SEVERE STORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. ON AND OFF CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FOR THE END OF THE WEEK. HEAT INDEX VALUES WILL RANGE FROM 100 TO 110 DEGREES ACROSS MOST OF THE AREA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Local storm report, Jul 31, 9:32 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
932 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST SE THUNDER HAWK 45.94N 101.98W
07/31/2011 E60 MPH CORSON SD PUBLIC
&&
KEWYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:35 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 44 min |
| Jul 31, 11:04 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 35 min |
| Aug 1, 5:43 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| Aug 1, 6:38 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.